Alert archive / Alabama / Tornado Warnings in 2019
Tornado Warning 28, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Dec 16, 2019, 4:26 PM CST for Colbert County, Franklin County, Lauderdale County, Alabama. It was in force for 49 min. 19 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 16, 2019, 4:26 PM CST (22:26 UTC)
- Expired
- Dec 16, 2019, 5:15 PM CST
- In force
- 49 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 87 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 16, 4:42 PM CST | TSTM WND DMG | 4 Wsw Tuscumbia, AL | TREE DOWN ON OLD MEMPHIS PIKE. |
| Dec 16, 4:48 PM CST | TSTM WND DMG | 5 W Littleville, AL | TREES DOWN ON CLAUNCH LOOP AND LIGON SPRINGS ROAD. |
| Dec 16, 4:50 PM CST | TORNADO | 6 Ese Cherokee, AL | EF1 WITH PEAK WIND OF 95 MPH, PATH LENGTH OF 0.68 MILES AND PATH WIDTH OF 75 YARDS. 4:50-4:52 PM. |
| Dec 16, 4:51 PM CST | TSTM WND DMG | 5 Ne Littleville, AL | A HOUSE UNDER CONSTRUCTION PARTIALLY COLLAPSED. |
| Dec 16, 4:52 PM CST | TORNADO | 5 Nw Littleville, AL | EF2 WITH PEAK WIND OF 115 MPH, PATH LENGTH OF 8.18 MILES AND PATH WIDTH OF 250 YARDS. 4:52-5:01 PM. |
| Dec 16, 4:52 PM CST | TORNADO | 5 Nw Littleville, AL | ON UNDERWOOD MOUNTAIN ROAD SEVERAL SMALL HARDWOOD TREES WERE SNAPPED AND RESIDENTIAL STRUCTURES SUSTAINED AT LEAST MINOR ROOF DAMAGE. |
| Dec 16, 4:53 PM CST | TSTM WND DMG | 5 Ssw Tuscumbia, AL | SEVERAL STRUCTURES DAMAGED IN THE COLBERT HEIGHTS AREA. POSSIBLE TORNADO. TIME ESTIMATED FROM RADAR. |
| Dec 16, 4:53 PM CST | TORNADO | 5 Ssw Tuscumbia, AL | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5 SSW TUSCUMBIA. SEVERAL STRUCTURES DAMAGED IN THE COLBERT HEIGHTS AREA. TIME ESTIMATED FROM RADAR. |
| Dec 16, 4:55 PM CST | TSTM WND DMG | 5 S Tuscumbia, AL | TREES REPORTED DOWN NEAR COLBERT HEIGHTS DAYCARE. |
| Dec 16, 4:56 PM CST | TSTM WND DMG | 4 S Tuscumbia, AL | TREES DOWN ON WOODMONT DRIVE AND MILK SPRINGS ROAD. |
| Dec 16, 4:58 PM CST | TSTM WND DMG | 1 N Sheffield, AL | TREES DOWN ON WEST 10TH STREE AND NORTH RALEIGH AVENUE. |
| Dec 16, 4:58 PM CST | TSTM WND DMG | 1 N Sheffield, AL | TREES DOWN ON WEST 10TH STREET AND NORTH RALEIGH AVENUE. |
| Dec 16, 4:59 PM CST | TSTM WND DMG | 4 Wsw Leighton, AL | TREE DOWN ON RICKS LANE. |
| Dec 16, 5:02 PM CST | TSTM WND DMG | 2 Ssw Florence, AL | POWER LINES WERE KNOCKED DOWN ON EAST TOMBIGBEE STREET AT WALNUT STREET. TIME ESTIMATED BY RADAR. |
| Dec 16, 5:02 PM CST | TSTM WND DMG | 2 Wsw Florence, AL | A TREE WAS KNOCKED DOWN ON WILDWOOD PARK ROAD. |
| Dec 16, 5:04 PM CST | TSTM WND DMG | 3 Nne Muscle Shoals, AL | TREES REPORTED DOWN ON RIVER ROAD AND HILLCREST AVE. |
| Dec 16, 5:08 PM CST | TSTM WND DMG | 2 Wsw Killen, AL | A TREE WAS KNOCKED DOWN AT 2237 SKY PARK ROAD. TIME ESTIMATED BY RADAR. |
| Dec 16, 5:08 PM CST | TSTM WND DMG | 2 Wsw Killen, AL | A TREE WAS KNOCKED DOWN INTO THE ROAD AT 2289 SKY PARK ROAD. TIME ESTIMATED BY RADAR. |
| Dec 16, 5:09 PM CST | TSTM WND DMG | 3 Sw Killen, AL | TREE REPORTED DOWN ON KENDELL GARDENS ON HICKORY COVE ROAD NEAR TAYLOR DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 16, 3:47 PM CST | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 386 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
228
WFUS54 KHUN 162226
TORHUN
ALC033-059-077-162315-
/O.NEW.KHUN.TO.W.0028.191216T2226Z-191216T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
426 PM CST Mon Dec 16 2019
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
South central Lauderdale County in northwestern Alabama...
Colbert County in northwestern Alabama...
Northern Franklin County in northwestern Alabama...
* Until 515 PM CST.
* At 424 PM CST, a severe thunderstorm capable of producing a tornado
was located over Belmont, or near Red Bay, moving northeast at 55
mph. This line of storms has a history of producing confirmed
tornadoes.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Red
Bay, Killen, Littleville, Belgreen and Vina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3467 8813 3486 8755 3443 8757 3438 8816
TIME...MOT...LOC 2224Z 246DEG 46KT 3451 8818
TORNADO...RADAR INDICATED
HAIL...<.75
$$
252 follow-up statements
365
WWUS54 KHUN 162303
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
503 PM CST Mon Dec 16 2019
ALC077-162312-
/O.CAN.KHUN.TO.W.0028.000000T0000Z-191216T2315Z/
Lauderdale AL-
503 PM CST Mon Dec 16 2019
...THE TORNADO WARNING FOR SOUTH CENTRAL LAUDERDALE COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CST for north central
and northwestern Alabama.
LAT...LON 3473 8778 3474 8774 3477 8771 3481 8759
3482 8759 3483 8755 3443 8757 3442 8776
3473 8781
TIME...MOT...LOC 2302Z 246DEG 46KT 3471 8763
$$
ALC033-059-162315-
/O.CON.KHUN.TO.W.0028.000000T0000Z-191216T2315Z/
Colbert AL-Franklin AL-
503 PM CST Mon Dec 16 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CST FOR
SOUTHEASTERN COLBERT AND NORTHEASTERN FRANKLIN COUNTIES...
At 502 PM CST, a confirmed tornado was located near Muscle Shoals,
moving northeast at 55 mph. Damage was reported in Colbert Heights
at 500 PM.
HAZARD...Damaging tornado.
SOURCE...Emergency management confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Muscle Shoals, Russellville, Sheffield, Tuscumbia, Littleville,
Newburg, Northwest Alabama Regional Airport, New Bethel, Tharptown
and Isbell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3473 8778 3474 8774 3477 8771 3481 8759
3482 8759 3483 8755 3443 8757 3442 8776
3473 8781
TIME...MOT...LOC 2302Z 246DEG 46KT 3471 8763
TORNADO...OBSERVED
HAIL...<.75IN
$$
25686
WWUS54 KHUN 162314 RRA
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
514 PM CST Mon Dec 16 2019
ALC033-059-162324-
/O.EXP.KHUN.TO.W.0028.000000T0000Z-191216T2315Z/
Colbert AL-Franklin AL-
514 PM CST Mon Dec 16 2019
...THE TORNADO WARNING FOR SOUTHEASTERN COLBERT AND NORTHEASTERN
FRANKLIN COUNTIES WILL EXPIRE AT 515 PM CST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1100 PM CST for north central
and northwestern Alabama.
LAT...LON 3473 8778 3474 8774 3477 8771 3481 8759
3482 8759 3483 8755 3443 8757 3442 8776
3473 8781
TIME...MOT...LOC 2314Z 246DEG 46KT 3477 8746
$$
30What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Dec 16, 2:10 PM CST, 2 hours 16 minutes earlier.
Area forecast discussion, Dec 16, 2:10 PM CST, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 210 PM CST Mon Dec 16 2019 .NEAR TERM...(Tonight) Issued at 210 PM CST Mon Dec 16 2019 Current observations across the Tennessee Valley have warmed into the upper 60s to lower 70s with sfc dewpts around 60. Visible satellite shows low clouds that have been around all morning slowly eroding away from the south, which at times have allowed for a few peaks of sunshine. While a total clearing is not expected, any sunshine could further warm up temperatures a few degrees. The main line of storms as of 19z is over western MS and eastern AR and moving northeastward. Some isolated cells ahead of the main line have reach far northeast MS and may impact our far western zones early this afternoon. The main concern for the area is severe weather potential with storms just ahead/along the cold front as is crosses the area late this afternoon into the early evening. Current timing of storms remains similar to previous forecast with storms entering northwestern AL by 22z and continuing to move eastward this evening. Regarding severe potential, a typical high shear low CAPE day across northern AL. However, given shear profile, damaging winds and tornadoes are possible. Expected storm mode is multicellular with potential for some isolated supercells especially if an isolated cell develops ahead of the main line of storms. Regardless of storm mode, tornadoes cannot be rules out with a line of storms especially with 0-3 km shear around 50kts. Once main line of storms moves through, stratiform rain is expected to continue into the overnight hours and gradually ending before sunrise. Behind the front, temperatures plummet down into the upper 30s in western zones to lower 40s in eastern zones. .SHORT TERM...(Tuesday through Wednesday) Issued at 210 PM CST Mon Dec 16 2019 Much cooler in the short term period compared to today post front. Large dome of high pressure will dominate the weather through Wednesday resulting in dry weather. However, temperatures will struggle to reach 50 both Tuesday and Wednesday with most locations "high" for the day on Tuesday occurring at midnight as the cold front moves through. .LONG TERM...(Wednesday night through Sunday) Issued at 210 PM CST Mon Dec 16 2019 More seasonable conditions are expected for much of the extended portion of the forecast period, beginning Thursday morning. A ridge of high pressure both aloft and at the sfc slide across the area during the day Thursday, making for a sunny and cool day. Daytime highs will top out in the lower 50s, which is a couple of degrees below normal, after starting out in the middle to upper 20s. This is by far the coldest day of the extended portion of the forecast period, before a gradual warmup is expected for the weekend. An upper trof that dug across the Intermountain W will arrive in the TN Valley during the day Friday, with cloud cover increasing and WAA showers overspreading the area. Coverage is expected to be spotty at best due to the dry airmass already in place, and despite S/SW winds pumping moisture Nwrd into our area, we won't be able to recover much other than to get a few showers as the upper level system traverses the area Friday night and Saturday. As such, low-end PoPs were retained this timeframe, with temps in the middle to upper 50s for highs this weekend, and morning lows in the upper 30s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1114 AM CST Mon Dec 16 2019 At the start of the TAF period high end MVFR to low end VFR across northern AL with winds gusting to 25 knots out of the south. Gusty winds are expected to continue through the duration of this TAF period. Current visible satellite shows some erosion of the low clouds in central AL, but at this time not confident how far north the clearing makes it. Conditions then deteriorate as a cold front with thunderstorms approaches the area from the west starting around 22z at KMSL and shortly after at KHSV. Thunderstorms over the terminals are only expected for a few hours before stratiform rain lingers behind the main line of storms. Conditions will slowly improve by sunrise tomorrow. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...GH SHORT TERM...GH LONG TERM...12 AVIATION...GH For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Dec 16, 2:17 PM CST, 2 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 217 PM CST Mon Dec 16 2019 ALZ001>010-016-TNZ076-096-097-171130- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 217 PM CST Mon Dec 16 2019 This Hazardous Weather Outlook is for north central Alabama, northeast Alabama, northwest Alabama and southern middle Tennessee. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible this afternoon and evening as a cold front approaches the area from the west. Damaging winds, severe hail, and tornadoes are all possible with storms this evening. Locally heavy rain and some minor flooding is also possible. Storms end from west to east overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is requested between 3pm and 11pm.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 3:59 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 61 min |
| Dec 16, 4:32 PM CST | Tornado Warning | HUN | Colbert, Lauderdale | 43 min |
| Dec 16, 4:52 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone | 53 min |
| Dec 16, 4:56 PM CST | Tornado Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone, Morgan | 49 min |
| Dec 16, 5:13 PM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison, Morgan | 62 min |
| Dec 16, 5:39 PM CST | Tornado Warning | HUN | Limestone, Madison | 51 min |
Nearby
Tornado Warnings in Alabama, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.